West Virginia, 2005

Damaging Wind in West Virginia, August 7, 2005

August 7, 2005 · NWS LWX · 1 event in 1 county or zone

A weak frontal boundary remained stalled across the mid-Atlantic on August 7. Daytime heating conditions were sufficient to cause a few strong to severe thunderstorms to develop during the daylight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak frontal boundary remained stalled across the mid-Atlantic on August 7. Daytime heating conditions were sufficient to cause a few strong to severe thunderstorms to develop during the daylight hours. There were also a few reports of large hail in the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 1:30 PM EST, 3 hours earlier.

Area forecast discussion, Aug 7, 1:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SUN AUG 7 2005

.SHORT TERM (TONIGHT)...
CNVCTV CMPLX OVR NRN BAY LT THIS MRNG HAS MVD TO ERN SHR AND
WEAKENED...THO RDVLPMNT EVIDENT INVOF HPLM2. THE CPMLX ALSO RLSD A
HUGE OUTFLOW...WHICH HAS ADVNCD WWD TO APPROX W54-DCA-NHK...AND HAS
SINCE STALLED. IT HAS TRIGGERED A FEW TSRA...AND OTR TERRAIN BASED
TSRA HV ALSO DVLPD. IN THIS LOW SHEAR-HIGH CAPE ATMOS...TSRA CAN
FIRE OFF OF ANY WK BNDRY LURKING ABT...AND THERE SHUD BE PLENTY OF
EM. DONT KNOW HOW STRONG OR PROLONGED THERE WL BE ON THEIR OWN...
THO ISOL SVR CERTAINLY PSBL. ANTHR SHEARED VORT AXIS WL ENTER THE
PICTURE TNGT...ADDING MORE FUEL. WK FLOW WL ALSO CONTRIBUTE TO A
FLASH FLOOD THREAT. DIDNT GET TOO FANCY IN GRIDS. BEST CHC N...WHERE
40/50 POPS RESIDE. KEPT 30 POPS SW/S. CI ALN SHUD KEEP CLDS BKN. ADD
TCU/CB... AND THERE WL BE PDS OF OVC. GRIDS GNLY 60S-70S PCT...ON
EDGE BTWN PTCLDY AND MOCLDY.
&&

.AVIATION...KEPT VFR FCST THRU 18Z FOR ALL SITES XCPT CHO...WHERE
CLIMO AND LESSER TSRA CHCS FAVORS PREDAWN MVFR BR. TWO WINDOWS FOR
TSRA EXIST...LT AFTN/ELE EVE...AND AGN LT TNGT/ELY TMRW MRNG.
&&

.LONG TERM (MONDAY THROUGH SUNDAY)...
OBSERVATIONS...500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS
SHOWS THAT THE MEAN FLOW ALONG THE CANADIAN BORDER HAS ALTERED FROM
A PERIODIC RIDGE-TROUGH PATTERN TO ZONAL FLOW. THIS OCCURS AS A
TROUGH-RIDGE BEGIN TO AMPLIFY ACROSS THE NORTH CENTRAL PACIFIC.
WATER VAPOR LOOP SHOWS A NEARLY STATIONARY SHEAR ZONE FROM NEW
ENGLAND INTO THE OHIO VALLEY IS MAKING A SOUTHERLY PUSH ACROSS THE
PLAINS. A WEAK UPPER LOW RESIDES ACROSS THE EASTERN GULF STATES. 12Z
SURFACE ANALYSIS PLACES A STATIONARY FRONTAL BOUNDARY FROM THE LOWER
DELMARVA WEST THROUGH THE CENTRAL APPALACHIANS AND INTO THE PLAINS.
A 1015MB CYCLONE IS DEVELOPING NEAR THE FLORIDA PANHANDLE. A 1023MB
ANTICYCLONE ACROSS NEW ENGLAND IS RIDGING INTO THE LOWER GREAT LAKES.

MODELS...THE 12Z NAM/GFS/CANADIAN ALONG WITH THE 00Z EUROPEAN/UKMET
WERE INSPECTED. MODELS IN DECENT AGREEMENT INTO THE MEDIUM RANGE
WITH A DISSOLVING UPPER LOW ADVANCING INTO THE REGION EARLY NEXT
WEEK...AS THE UPPER LEVEL SHEAR AXIS SETTLES SOUTHEAST INTO THE AREA
BY MIDWEEK.

00Z UKMET AND 12Z CANADIAN ARE TRENDING TOWARDS THE EUROPEAN AND GFS
WHICH INDICATE A RIDGE WILL BUILD ACROSS THE SOUTHEAST CONUS AND
DOMINATE THE WEATHER FRIDAY THROUGH THE WEEKEND.

ENSEMBLES...MAJORITY OF THE 00Z GFS 500MB HEIGHT MEMBERS INDICATE
THAT THE GULF STATES UPPER LOW IS ABSORBED NORTHEAST EARLY NEXT
WEEK...WHILE THE SHEAR AXIS NOW LOCATED ACROSS THE EAST CENTRAL
CONUS MOVES ACROSS THE MID ATLANTIC DURING THE MID WEEK...AND EXITS
THURSDAY. WHILE THE MAJORITY OF THE MEMBERS DISPLAY AN EXPANSIVE
RIDGE ACROSS THE SOUTHEAST CONUS...SEVERAL MEMBERS DIFFER BY BEING
MORE AGGRESSIVE WITH A TROUGH BUILDING SOUTH ACROSS THE GREAT LAKES
DURING THE WEEKEND.

00Z GFS ENSEMBLE MOS MEAN HIGH TEMPERATURES INDICATE A WARMING TREND
INTO THE UPPER 80S BY THE END OF THE WORK WEEK. MEAN POPS FALL BELOW
THE CHANCE CATEGORY BY FRIDAY.

FORECAST RATIONALE...MODELS IN DECENT AGREEMENT INTO THE MEDIUM
RANGE. APPEARS THE STAGNANT UPPER LEVEL SHEAR AXIS WILL HOLD THE
SURFACE BOUNDARY IN THE MID ATLANTIC...ALLOWING DEEP MOISTURE TO
REMAIN AS AN UPPER LOW DISSOLVES AND IS ABSORBED NORTHEAST INTO THE
AREA EARLY IN THE WEEK. EXPECTING TO SEE PLENTY OF CLOUDS ALONG WITH
PERIODS OF SCATTERED TO CLUSTERED THUNDERSTORMS MONDAY THROUGH
WEDNESDAY AS WEAKENING UPPER LOW AND APPROACHING UPPER LEVEL SHEAR
AXIS APPLY FORCING TO A MOIST AND UNSTABLE ENVIRONMENT.

THE 00Z UKMET AND 12Z CANADIAN MODELS HAVE TRENDED TOWARDS THE
EUROPEAN AND GFS SOLUTION DURING THE EXTENDED. WITH AMPLIFYING
UPSTREAM WITHIN THE MEAN FLOW ACROSS THE NORTH CENTRAL PACIFIC...A
BLOCKING PATTERN WILL LIKELY EMERGE LATE NEXT WEEK ACROSS THE
NORTHERN CONUS. RETROGRATION IS FAVORED DURING BLOCKING
PATTERNS...WHICH COULD CONCEIVABLY ALLOW THE ATLANTIC RIDGE TO BUILD
WESTWARD ACROSS THE SOUTHEAST CONUS. THE OBSERVATIONAL AND MODEL
TRENDS ARE INCREASING CONFIDENCE OF A STRONG AND EXPANSIVE SOUTHEAST
CONUS RIDGE DEVELOPING FOR THE WEEKEND. HAVE THEREFORE RAISED
TEMPERATURES TO THE HIGHEST OUTLIERS AS ADVERTISED BY THE 00Z GFS
ENSEMBLE MOS MEMBERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION...HTS
LONG TERM FORECASTER: ROGOWSKI
Hazardous weather outlook, Aug 7, 10:10 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EDT SUN AUG 7 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-080900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1110 AM EDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...WIND GUST AND
RAINFALL REPORTS WOULD BE APPRECIATED.

HTS

The radar

The Sterling radar (KLWX), 82 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
August 7, 4:30 PM EST
Where
Berkeley County, Johnstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -78.033

Scattered trees were downed across the western portion of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469703.